December 29, 2005
|December 29, 2005
A broad range of drugs used to ease the agitation, aggressiveness, and behavior problems of people with Alzheimer’s disease carry potentially serious risks, including a slightly increased risk of dying, a study from The New England Journal of Medicine reports. The findings follow several studies earlier this year reporting on potentially serious side effects in elderly people with Alzheimer’s who are given these psychosis-fighting drugs. Many of these studies examined the newer generation of psychosis-fighters, which are very commonly prescribed for those in the more advanced stages of Alzheimer’s disease. The current study looked at both these newer drugs as well as older forms of the medications. The older drugs were no safer than the newer medications.
These soothing medications are called “antipsychotics” because they fight symptoms of psychosis, delusional behavior, and related problems. They can be useful for many people with dementia, particularly those in the more advanced stages of Alzheimer’s disease. Although they do carry serious risks, including an increased risk of dying, the risk was slight, and people who are taking them should not stop taking them on their own without checking with their doctors first.
Among the medications the researchers looked at were the newer generation of “atypical” antipsychotics, including Abilify, Clozaril, Zyperax, Seroquel, Risperdal, and Geodon. Older conventional antipsychotic drugs included Tindal, Thorazine, Prolixin, Permitil, Serentil, Trilafon, Malleril, Stelazine, Vesprin, Taractan, Haldol, Loxitane, Moban, Orap, and Navane. These medications are currently approved by the FDA to treat psychosis, schizophrenia, depression, and various emotional ills. None are currently approved specifically for behavior problems in people with Alzheimer’s, although doctors commonly prescribe them for older people with the illness who exhibit behavior problems like aggression.
The investigators looked at some 22,890 patients aged 65 and older living in Pennsylvania. They were followed for up to six months. Those taking the older conventional medications had a higher risk of death than those taking the newer “atypical” drugs. However, for either type of drug, the increased risk of dying was slight. People who need them should not stop taking them on their own.
In April 2005, the Food and Drug Administration (FDA) requested that although doctors can continue to prescribe these psychosis-fighters, drug manufacturers should alert doctors and customers about serious potential risks. [See the alzinfo.org story, “Some Alzheimer’s Drugs Carry Serious Risks”]. Numerous medical experts subsequently urged caution regarding the use of these medications. [See the alzinfo.org story, “ Drugs to Ease Agitation of Alzheimer’s May Pose Risks”.]
Many of these earlier studies looked at the newer generation “atypical” drugs, which are prescribed more commonly than the older drugs. However, given this new data, the older drugs do not seem to offer a better safety profile than the newer drugs, so doctors should not necessarily switch from a newer drug to an older “time-tested” one.
These findings do not mean that you or a loved one with Alzheimer’s should stop taking these drugs if your doctor has prescribed them. Rather, they are a reminder to everyone that drugs are serious medicine, with serious side effects. Potential benefits must be weighed against potential risks, and you should discuss these with your doctor. Also, it should not be overlooked that Alzheimer’s patients who have psychotic-like symptoms run a risk by not having their symptoms treated. If you are taking these or other drugs, always follow directions carefully. In addition, let your doctor know if you experience any new or unusual symptoms.
Philip S. Wang, M.D., Sebastian Shneeweiss, M.D., Jerry Avorn, M.D., et al: “Risk of Death in Elderly Users of Conventional vs. Atypical Antispychotic Medications.” New England Journal of Medicine Volume 353, Number 22, December 1, 2005, pages 2335 – 2341.